Michigan, 2006Damaging Wind in Michigan, May 25, 2006
May 25, 2006 · NWS APX · 1 event in 1 county or zone
Thunderstorms developed in a warm and sticky airmass in Northern Lower Michigan. One storm produced wind damage in eastern Gladwin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in a warm and sticky airmass in Northern Lower Michigan. One storm produced wind damage in eastern Gladwin County. The storm also produced funnel clouds in Beaverton and the southeast part of the county, though no touchdowns were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 25, 1:50 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, May 25, 1:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
250 PM EDT THU MAY 25 2006
.DISCUSSION...THURSDAY AFTERNOON...VERTICALLY STACKED SURFACE/UPPER
LOWS WERE CENTERED OVER E CENTRAL WI...AND WERE ROLLING E/SE. THE
COMBINATION OF DIURNAL SURFACE HEATING (SOMEWHAT LIMITED BY CLOUD
COVER BUT STILL PUSHING TEMPERATURES INTO THE 70S AT SOME LOCATIONS)
AND SUBTLE COOLING ALOFT (12Z 500 MB TEMPS RANGED FROM -10.5 AT APX
TO -12C CLOSER TO THE UPPER COLD POOL AT GRB)...ALONG WITH SURFACE
DEWPOINTS CREEPING INTO THE LOWER 60S ACROSS S/SW COUNTIES...WAS
SUPPORTING EXPANDING DEVELOPMENT OF SHOWERS/THUNDERSTORMS ACROSS
SOUTHERN COUNTIES...WITH CONVECTION SPREADING NORTH INTO NORTHERN
LOWER MICHIGAN.
PRIMARY FORECAST CONCERNS INCLUDE SEVERE POTENTIAL LATE THIS
AFTERNOON/THIS EVENING...AND POPS LATE THIS AFTERNOON THROUGH FRIDAY.
AROUND MID AFTERNOON...LAPS DEPICTED MAXIMUM CAPES AROUND 800 J/KG
PUSHING INTO W/SW COUNTIES OF THE FORECAST AREA...TAPERING TO 200
J/KG OF LESS ACROSS THE FAR N/NE...WHERE THE STABILIZING INFLUENCE
OF THE LAKE HURON BOUNDARY LAYER WAS EVIDENT. MODIFIED
AFTERNOON/EVENING MODEL SOUNDINGS FOR TEMPS 75-80F AND DEWPOINTS
60-65 PUSH CAPES TO AROUND 1000 J/KG...BUT GIVEN THE ONGOING TREND
TOWARD EXPANDING CLOUD COVER/PRECIP COVERAGE...THIS PROBABLY
OVERESTIMATES THE DEGREE OF SURFACE BASED INSTABILITY. THUS...PULSE
MODE PRECIPITATION...WITHIN AN ENVIRONMENT FEATURING 0-6 KM BULK
SHEAR 5-15 KNOTS...WILL BE HARD PRESSED TO PRODUCE SEVERE WEATHER
THROUGH THIS EVENING...AND WOULD EXPECT NOTHING MORE THAN AN
ISOLATED CELL BRIEFLY PRODUCING MARGINALLY SEVERE HAIL (WET BULB
ZERO HEIGHTS 10.5 KFT) AND/OR DAMAGING WIND GUSTS (DUE TO PRECIP
LOADING). GIVEN PWATS 1.2-1.4/K INDICES AROUND 35 AND RELATIVELY
SLOW N/NW MOVEMENT (NO MORE THAN 10 MPH) OF THUNDERSTORMS...LOCALLY
HEAVY RAINFALL IS CERTAINLY POSSIBLE.
OTHERWISE...THE COMBINATION OF RADAR/SATELLITE TRENDS...DIURNAL
EXPANSION OF CONVECTION AND 12Z GFS/NAM GUIDANCE JUSTIFIES AT LEAST
LIKELY POPS (WILL MAKE FINAL DECISIONS REGARDING POPS...POSSIBLY
INCLUDING AREAS OF CATEGORICAL POPS...CLOSER TO ISSUANCE TIME) UNTIL
AROUND MIDNIGHT ACROSS NORTHERN LOWER MI. ACROSS THE EASTERN
UP...RESIDUAL DRIER AIR (DEWPOINTS IN THE 50S COMMON) AND LOCATION
FARTHEST REMOVED FROM THE UPPER LOW...WILL LOWER EVENING POPS FROM
LIKELY TO CHANCE TO ACCOUNT FOR REDUCED PRECIP COVERAGE...MAINLY
SUPPORTED BY A BAND OF 500-200 MB DEFORMATION ON THE NORTHERN
PERIPHERY OF THE UPPER LOW THAT WILL SETTLE SLOWLY S/SE TONIGHT.
AFTER MIDNIGHT...DIURNAL CONTRACTION OF CONVECTION SHOULD TRANSLATE
TO DECREASING PRECIP COVERAGE ACROSS MUCH OF NORTHERN LOWER
MICHIGAN...ALTHOUGH MORE FREQUENT SHOWERS WILL PERSIST LONGEST
ACROSS THE S/SE...CLOSEST TO THE SURFACE LOW. MEANWHILE...DEWPOINTS
IN THE 50S/60S FLOWING OVER THE GREAT LAKES FEATURING SURFACE WATER
TEMPERATURES IN THE 30S/40S WILL CONTINUE TO SUPPORT PATCHY MARINE
STRATUS/FOG...AND STRATUS/FOG SHOULD BECOME MORE COMMON OVER LAND
AREAS OVERNIGHT INTO FRIDAY MORNING...ESPECIALLY WHERE RAIN FALLS.
FRIDAY...THE UPPER LOW AND ASSOCIATED SHIELD OF ENHANCED MOISTURE
WILL RETREAT SLOWLY E/SE...AND POP TRENDS WILL FOLLOW...FADING FROM
N/NW TO S/SE. HOWEVER...THERE REMAINS SUFFICIENT MOISTURE...
INSTABILITY (SURFACE BASED CAPES 200-500 J/KG) AND 500-200 MB
DEFORMATION TO JUSTIFY CHANCE POPS ACROSS E/SE COUNTIES THROUGH
FRIDAY AFTERNOON...AND DID NOT ADJUST THE PREVIOUS FORECAST.
HOWEVER...GIVEN SLIGHT MODEL DIFFERENCES REGARDING THE EXIT OF
DEEPER MOISTURE (GFS FASTER THAN NAM)...ADJUSTMENTS TO
TIMING/COVERAGE OF AFTERNOON POPS MAY BE NEEDED IN LATER FORECASTS.
IF THE GFS VERIFIES...MOST/ALL SHOWERS MAY END BY EARLY TO MID
AFTERNOON FRIDAY.
SATURDAY...THE TRANSITION TO A PERIOD OF UNSEASONABLY WARM
CONDITIONS WILL BE WELL UNDERWAY AS RIDGING AT THE SURFACE AND ALOFT
BUILD INTO THE REGION...WITH HIGHS 75-80F COMMON. THEN...AS
THE UPPER RIDGE BECOMES ESTABLISHED ACROSS THE EASTERN US AND THE
GREAT LAKES...AND PUSHING 850 MB TEMPS INTO THE 18-20C...SUNDAY AND
MEMORIAL DAY SHOULD BE VERY WARM ACROSS THE FORECAST AREA...WITH 80S
COMMON AT INLAND LOCATIONS...AND WOULD NOT BE SURPRISED IF A FEW
LOCATIONS REACHED 90F MONDAY. MEANWHILE...THE LAST FEW GFS RUNS HAVE
CONTINUED TO FORECAST 700 MB TEMPS 6-8C...WITH THE AXIS OF 10-13C
700 MB TEMPS/STRONGEST CAPPING FOCUSED WELL W/NW OF THE REGION.
SURFACE COLD FRONT. THUS...CANNOT RULE OUT AN ISOLATED THUNDERSTORM
OR TWO DURING THE AFTERNOON/EVENING HOURS SUNDAY OR MONDAY...
ESPECIALLY IF MESOSCALE/MARINE RELATED BOUNDARIES CAN
DEVELOP...AND/OR IF WEAK 500-200 MB DEFORMATION CAN DEVELOP OVER THE
FORECAST AREA...WEST OF THE UPPER RIDGE AXIS. HOWEVER...SINCE THIS
SITUATION ONLY SUPPORTS 5-10% POPS...CANNOT YET JUSTIFY A
PESSIMISTIC FORECAST WHICH INCLUDES THUNDERSTORMS FOR SUNDAY OR
MEMORIAL DAY.
MEANWHILE...WITH DEWPOINTS RISING INTO THE 60S AND SURFACE WATER
TEMPERATURES STILL HOVERING BELOW 50F EVEN ACROSS NEARSHORE
WATERS...THE PATTERN LOOKS FAVORABLE FOR MARINE STRATUS/FOG SUNDAY
UNTIL FROPA TUESDAY-WEDNESDAY...AND THAT RAISES THE POSSIBILITY THAT
THE COOL/MOIST MARINE LAYER MAY PRODUCE SIGNIFICANTLY LOWER
TEMPERATURES AT A FEW LOCATIONS COASTAL LOCATIONS...ESPECIALLY ALONG
THE LAKE MICHIGAN SHORELINE OF NORTHERN LOWER MI...AND ACROSS SOUTH
FACING COASTAL LOCATIONS ACROSS THE EASTERN UP...OVER THE HOLIDAY
WEEKEND.
MEDIUM RANGE/MANUAL GUIDANCE HAS STABILIZED REGARDING THE TIMING OF
THE COLD FRONT TUESDAY/WEDNESDAY. THIS BOUNDARY SHOULD BE TYPICAL OF
A MID-SUMMER COLD FROPA...WITH SLOW E/SE PROGRESS...PRODUCING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS (WITH PERHAPS OUR
BEST SHOT AT ORGANIZED SEVERE WEATHER THUS FAR THIS SEASON)...AND
USHERING DRIER AND SOMEWHAT COOLER (HIGHS IN THE 70S) AIR INTO THE
REGION WEDNESDAY/THURSDAY. ADJUSTED PREVIOUS FORECASTS TO ACCOUNT
FOR TIMING OF FRONT/DIURNAL TRENDS TUESDAY/WEDNESDAY...THEN
INTRODUCED A PRECIP FREE FORECAST THURSDAY.
ROWLEY
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 25, 3:00 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT THU MAY 25 2006
LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-261000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5 NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
LAKE HURON 5 NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT MI
EASTWARD BEYOND 5 NM OFF SHORE TO US-CANADIAN BORDER-
LAKE HURON/PRESQUE ISLE LT. TO ALABASTER MI EASTWARD BEYOND 5 NM
OFF SHORE TO US-CANADIAN BORDER-
GRAND TRAVERSE BAY/GRAND TRAVERSE LIGHT TO NORWOOD MI-
SEUL CHOIX POINT TO 5 NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5 NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
MANISTEE TO SLEEPING BEAR POINT MI-
LAKE MICHIGAN/MANISTEE MI TO 5 NM WEST OF MACKINAC BRIDGE TO SEUL
CHOIX BEYOND 5 NM OFFSHORE-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER/POINT IROQUOIS TO EASTERN POTAGANNISSING BAY-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-
KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
400 PM EDT THU MAY 25 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...
LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND
NORTHERN LOWER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN THROUGH TONIGHT.
THUNDERSTORMS WILL BE MOST NUMEROUS UNTIL 9 PM SOUTH AND EAST OF A
LINE FROM ALPENA TO HOUGHTON LAKE...WHERE ISOLATED THUNDERSTORMS MAY
BECOME SEVERE...PRODUCING DAMAGING WINDS TO 65 MPH AND HAIL TO ONE
INCH IN DIAMETER. ALSO...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL THIS EVENING.
AREAS OF FOG WILL PRODUCE POOR VISIBILITY OVER NEARSHORE WATERS
SURROUNDING NORTHERN MICHIGAN THIS AFTERNOON THROUGH FRIDAY
MORNING...AND AGAIN SUNDAY THROUGH TUESDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN LOWER
MICHIGAN FRIDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.
THEN...THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS NORTHERN MICHIGAN
TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE RELAY REPORTS OF WIND DAMAGE OR LARGE HAIL TO THE
NATIONAL WEATHER SERVICE THIS EVENING.
MPC/SPR
In the hours before
Local storm report, May 25, 3:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EDT THU MAY 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM FUNNEL CLOUD 1 S BEAVERTON 43.87N 84.49W
05/25/2006 GLADWIN MI LAW ENFORCEMENT
TRAINED SPOTTERS TRACKED FUNNEL ALOFT ACROSS THE CITY OF
BEAVERTON...BEFORE DISSAPATING NORTH OF THE CITY.
&&
ADAMThunderstorm Wind, Gladwin
- When
- May 25, 3:30 PM EST
- Where
- Gladwin County, 8 mi E of Winegars
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 43.933, -84.200
Trees downed near intersection of Grim Road and South Center Fireline Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Indiana, May 25, 20063 deaths · $20,000 · 2 in hail · 24 events
- Flash Flooding and Hail in Kentucky, May 25 to 26, 20062 deaths · $100,000 · 2 in hail · 59 events
- Tornado in Indiana, May 25, 2006$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Ohio, May 25, 2006$462,000 · 1.5 in hail · 59 events
- Hail and Damaging Winds in Georgia, May 25, 2006$1.9 million · 1.75 in hail · 28 events
- Hail and Damaging Winds in Ohio, May 25, 20061 injured · $149,000 · 1.75 in hail · 44 events
- Hail and Damaging Winds in Indiana, May 25, 20061 injured · $342,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Indiana, May 25 to 26, 2006$74,000 · 2 in hail · 52 events
- Hail and Damaging Winds in Michigan, May 25, 2006$100,000 · 1.25 in hail · 29 events
- Damaging Wind in Ohio, May 25, 2006$350,000 · 87 kt wind · 1 event
- Hail in Missouri, May 25, 2006$200,000 · 2.75 in hail · 1 event
- Hail and Damaging Winds in Kentucky, May 25, 2006$63,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505026.